NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 17, 2:26 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Feb 17, 2:26 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
226 AM EST Sat Feb 17 2018
.Short Term...(Today through Sunday)
Issued at 206 AM EST Sat Feb 17 2018
Surface analysis early this morning showed high pressure sprawled
across Illinois, Indiana, and Ohio. Latest IR satellite imagery
depicted a blanket of stratus across southern Indiana and central
Kentucky while high clouds were spreading east into the region.
Regional radar all clear and with light north/northeast winds,
readings were in the 30s, near 40 closer to the KY/TN border.
The main focus in the short term is for today's rain as a southern
stream system quickly spreads across the region. The latest guidance
including hi-res models is in good agreement showing precipitation
spreading in from the southwest after daybreak, peaking in the
mid/late morning through early/mid afternoon before exiting the area
late this afternoon. No significant changes were made to the
precipitation chances from the previous forecast other than blending
the hourly forecast with the latest guidance.
Looking at surface temperatures and forecast soundings, there's
still potential for precipitation onset to be a mix of rain and
snow, generally along/north of the I-64 corridor with temperatures
initially in the 32-35 degree range. Little if any snow accumulation
is expected as ground temperatures are warm and daytime accumulation
is harder to achieve. By late morning, precipitation is expected to
be all rain. Nonetheless, wouldn't be surprised to see some wet
snowflakes mixed in where precip bands are the heaviest.
Total rainfall amounts are expected to vary from less than 1/4 of an
inch across southern Indiana, then 1/2 to 3/4 of an inch across
southern Kentucky. While heavy rain is not anticipated, across
southern Kentucky these amounts could cause some additional rises on
rivers, streams, and creeks given the recent wet spell and saturated
soils.
High temperatures today won't vary too much from morning readings
with the precipitation and clouds around. Plan on highs to top out
in the lower to middle 40s while some spots across the northern
Bluegrass could stay right around 40.
Clouds will clear out later this evening and tonight as high
pressure moves directly over Kentucky. With the light winds,
clearing skies, and recent rainfall, added patchy fog to the
forecast. Lows will fall into the lower 30s.
Sunday is still shaping up to a dry day with highs in the 50s and a
mix of sun and clouds.
&&
.Long Term...(Sunday night through Friday)
Issued at 225 AM EST Fri Feb 17 2018
...Increasing Potential For River Flooding Next Week...
Highly anomalous weather pattern is still poised to set up across
the lower Ohio Valley next week bringing threats for heavy rain,
river flooding, and potentially record warm temperatures to parts of
Kentucky and southern Indiana.
By Monday, the upper level pattern is expected to feature a building
southeast US ridge while troughing digs across the southwest US. The
southwest flow in between will allow an axis of highly anomalous
Gulf moisture to stream north/northeast through the mid-Mississippi
and lower Ohio Valleys. 17.00z GFS PWATs ranged from 1.2 to 1.4
inches across portions of Indiana and Kentucky Monday through
Wednesday, which is near records for mid/late February at
ILN/BNA/ILX.
The first wave of precipitation comes late Sunday night through
Monday as the warm front lifts north across the region with the
highest precipitation chances after midnight through noon on Monday.
Depending on how quickly the warm front surges north, temperatures
Monday will warm well into the 70s across Kentucky with highs
currently forecast near 75 degrees across southern Kentucky.
Monday night through Tuesday should be mainly dry and near record
warm. 17.00z guidance points to 850 mb temperatures reaching +10 to
+14C, which is 2-3 standard deviations above normal. Blended
guidance puts highs in the mid to upper 70s, but wouldn't be
surprised if this trends higher and portions of southern Kentucky
and parts of the Bluegrass surge to 80 degrees if clouds clear out.
Current forecast already hits or exceeds record temperatures for the
day (just set in 2016 or 2017) and the all-time February record is
81 for Louisville (set in 2017).
The bulk of the heavy rain axis Tuesday into Tuesday night looks to
stay just northwest of the forecast area, though we'll have to watch
portions of southwest Indiana which may be clipped. By Wednesday,
guidance points to the front slipping through Kentucky bringing
widespread rain and possibly a few thunderstorms to the area.
Total rainfall amounts forecast for Monday through Wednesday came in
lower across southern and southeast Kentucky with totals around 1
inch. Across southern Indiana, especially southwest Indiana, totals
of 2 to 3 inches are still forecast. With the ongoing rises on
rivers, this additional rainfall could cause further rises on small
river basins, streams, and creeks and extend the rises on the main
stem Ohio River which is forecast to rise into minor flood stage
next week.
More rainfall could fall Thursday into next weekend as models show
another frontal boundary stalling near the region. Still lots of
time to hone in on where the heaviest axis of rain will fall, but
the overall forecast regarding flooding is not very optimistic.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1232 AM EST Sat Feb 17 2018
A blanket of stratus has stubbornly remained in the region this
evening, though there have been some breaks especially in the HNB
and SDF areas. These clouds will likely continue for several more
hours, possibly lifting slightly into VFR after sunup.
An upper wave crossing the Ohio and Tennessee Valleys today will
bring widespread rain from mid morning to late afternoon, along with
low ceilings. Some wet snowflakes will mix in for the first couple
hours of precipitation at HNB and possibly SDF. A smaller
disturbance will then cross the Midwest and Great Lakes this evening
and may bring a few showers to southern Indiana and north central
Kentucky, along with more low clouds.
Winds will come in from a variety of directions as surface high
pressure moves off to the east this morning, a weakening surface
trough approaches this afternoon, and then another high pressure
system enters from the west tonight. Speeds will be light.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...ZT
Long Term...ZT
Aviation...13
Hazardous weather outlook, Feb 17, 2:36 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
236 AM EST Sat Feb 17 2018
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
236 AM EST Sat Feb 17 2018 /136 AM CST Sat Feb 17 2018/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Rain today will total between 1/2 and 1 inch across southern
Kentucky. This may result in rises on area rivers, streams, and
creeks through tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Several rounds of rainfall are likely Monday through Friday next
week. The axis of heaviest rain looks to be across southern Indiana
and west central Kentucky where 2 to locally 3 inches are possible.
With soils saturated and area streams and rivers running high,
flooding is likely where the heaviest rain falls.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
ZT